Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS El Paso, TX

August 15, 2006Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 15, 2006, 1:03 PM MDT for Doña Ana County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 1:03 PM MDT (19:03 UTC)
Expired
Aug 15, 2006, 5:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 35 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 151904
FFWEPZ
NMC013-152300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
103 PM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES

* UNTIL 500 PM MDT

* AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS INCREASING ACROSS DONA ANA COUNTY. THE THUNDERSTORMS 
WERE MOVING SLOWLY AND PRODUCING VERY HEAVY RAINFALLS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  SANDS...ORGAN...MESILLA...HATCH AND DONA ANA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3182 10724 3181 10677 3205 10669 3203 10640
      3277 10648 3274 10725

$$

ROGASH
2 follow-up statements
000 
WGUS74 KEPZ 152007
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
200 PM MDT TUE AUG 15 2006

NMC013-152300-
DONA ANA NM-
200 PM MDT TUE AUG 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR DONA
ANA COUNTY...

THUNDERSTORMS WITH HEAVY RAINS CONTINUE ACROSS DONA ANA COUNTY WITH 
STRONGEST STORMS AND HEAVIEST RAINS NEAR HATCH...ORGAN...WHITE 
SANDS AND RADIUM SPRINGS. OTHER STORMS WITH HEAVY RAINS WERE 
APPROACHING THE LAS CRUCES AREA.

FLOODING HAS ALREADY OCCURRED AROUND HATCH FORCING OVER 100 PEOPLE 
TO BE EVACUATED. HIGHWAYS 26...185 AND 187 AROUND HATCH HAVE ALSO 
BEEN CLOSED DUE TO FLOODING. HEAVY RAINS CONTINUE TO FALL OVER 
INTERSTATE HIGHWAYS 25 AND 10.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
...UNIVERSITY PARK...MESILLA...AND DONA ANA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3182 10724 3181 10677 3205 10669 3203 10640
      3277 10648 3274 10725

$$

ROGASH
000 
WGUS74 KEPZ 152148
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT TUE AUG 15 2006

NMC013-152300-
DONA ANA NM-
345 PM MDT TUE AUG 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR DONA
ANA COUNTY...

THUNDERSTORMS WITH HEAVY RAINS CONTINUE ACROSS DONA ANA COUNTY WITH 
STRONGEST STORMS AND HEAVIEST RAINS NEAR MESQUITE...VADO...WHITE 
SANDS MISSILE RANGE AND SANTA TERESA. STORMS WERE MOVING ACROSS 
INTERSTATE 10 BETWEEN EL PASO AND LAS CRUCES.

FLOODING HAS ALREADY OCCURRED AROUND HATCH FORCING OVER 150 PEOPLE 
TO BE EVACUATED. HIGHWAYS 26...185 AND 187 AROUND HATCH HAVE ALSO 
BEEN CLOSED DUE TO FLOODING. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
...UNIVERSITY PARK...MESILLA...AND DONA ANA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3182 10724 3181 10677 3205 10669 3203 10640
      3277 10648 3274 10725

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:16 PM MDT, 47 minutes earlier.

Area forecast discussion, Aug 15, 12:16 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1216 PM MDT TUE AUG 15 2006

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS WHILE A FRONT AND UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION. THIS WEATHER PATTERN WILL PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINS THE NEXT FEW DAYS. FLOODING MAY
OCCUR WITH SOME STORMS OVER A FEW AREAS.

&&

.DISCUSSION...
ACTIVE WEATHER PATTERN NOW ESTABLISHED AND SHOULD CONTINUE
THROUGH AT LEAST TOMORROW NIGHT IF NOT LONGER. DEEP EAST TO
SOUTHERLY FLOW THROUGH MIDDLE TROPOSPHERE HAS TRANSPORTED DEEP
ABUNDANT MOISTURE INTO THE CWA WITH PRECIPITABLE WATER AMOUNTS AT
1.6 TODAY. ATTENDANT INSTABILITY ALSO MODERATE WITH CAPES AROUND
1000 TO 2000 J/KG DESPITE CLOUD COVER. MEANWHILE WEAK FRONT HAS
BECOME NEARLY STATIONARY ACROSS THE CWA WHILE WEAK CLOSED LOW
MOVES JUST SOUTH OF THE BORDER. FRONT WILL REMAIN ACROSS THE
REGION INTO WEDNESDAY WHILE YET A SECOND CLOSED LOW MOVES ACROSS
THE CWA FROM THE WEST. GIVEN THE MOISTURE AND INSTABILITY,THESE
LIFTING MECHANISM WILL PRODUCE NUMEROUS THUNDERSTORMS THROUGH AT
LEAST TOMORROW NIGHT. DEEP MOISTURE PRECLUDES MUCH ENTRAINMENT
WHILE DEEP LAYER WIND SPEEDS WILL BE ONLY AROUND 10 KT INDICATING
SLOW MOVING STORMS. THUS FLOOD THREAT WILL PERSIST AND HAVE
EXTENDED FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT.

MAJOR MODEL DIFFERENCES AFTER WEDNESDAY. WRF EXTENDS STRONG UPPER
RIDGE WESTWARD ACROSS THE CWA WITH MOISTURE INFLOW DIVERTED WEST
OF THE CWA ALONG WITH DRYING AND WARMING ALOFT. IN CONTRAST GFS
KEEPS THE CWA BETWEEN RIDGE OVER TEXAS AND WEST COAST TROUGH WITH
DEEP MOIST SOUTHERLY FLOW AND EMBEDDED WAVES SUSTAINING HEAVY RAIN
THREAT. AT MOMENT WILL INCREASE THUNDER ACTIVITY THURSDAY AND
FRIDAY AS WRF HAS BEEN TOO FAST IN DRYING OUR AREA OUT THIS
SEASON.

&&

.AVIATION...
WIDESPREAD AREAS OF MVFR CEILINGS AND VISIBILITIES WITH ISOLATED
IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  86  68  88  70 /  70  60  50  40  40
SIERRA BLANCA TX        64  77  59  75  63 /  70  60  50  40  40
LAS CRUCES              67  84  68  86  70 /  70  60  50  40  40
ALAMOGORDO              66  87  67  86  70 /  70  60  50  40  40
CLOUDCROFT              48  66  47  65  49 /  80  70  50  40  40
TRUTH OR CONSEQUENCES   65  85  67  84  68 /  70  60  50  40  40
SILVER CITY             59  77  60  77  61 /  80  70  50  40  40
DEMING                  66  86  66  86  66 /  70  60  50  40  40
LORDSBURG               66  86  64  85  66 /  80  60  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WED NIGHT TXZ 055>056 NMZ 022>025-
030>032

05 ROGASH
Hazardous weather outlook, Aug 15, 10:40 AM MDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1040 AM MDT TUE AUG 15 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1040 AM MDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY NIGHT
FOR FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE
SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS EXCEEDING
2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG
DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH FRIDAY WITH HEAVY RAINFALL AND SOME FLOODING POSSIBLE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY
AND NIGHT THROUGH FRIDAY. DRIER CONDITIONS MAY BE POSSIBLE FOR
NEXT WEEKEND IF THE PLUME SHIFTS TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:03 PM MDTFlash Flood WarningEPZSierra117 min
Aug 14, 7:29 PM MDTFlash Flood WarningEPZGrant2 hr
Aug 15, 12:02 PM MDTFlash Flood WarningEPZGrant88 min
Aug 15, 1:19 PM MDTFlash Flood WarningEPZLuna116 min
Aug 15, 1:22 PM MDTFlash Flood WarningEPZGrant113 min
Aug 15, 2:56 PM MDTFlash Flood WarningEPZLuna2 hr
Aug 15, 4:46 PM MDTFlash Flood WarningEPZDoña Ana119 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.